Montana, 2014Damaging Winds in Montana, August 16, 2014
August 16, 2014 · NWS BYZ · 2 events in 1 county or zone
A severe thunderstorm packing high winds and very heavy rain hit the Baker area during the early evening hours of the 16th. As a result, many tree branches were down around town.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A severe thunderstorm packing high winds and very heavy rain hit the Baker area during the early evening hours of the 16th. As a result, many tree branches were down around town. The hardest hit area was the Fallon County Fair in Baker where singer Rick Springfield was scheduled to play shortly after the storm hit. Some minor damage and injuries were reported at the fair.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 16, 2:11 PM MST, 2 hours 49 minutes earlier.
Area forecast discussion, Aug 16, 2:11 PM MST, 2 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
311 PM MDT SAT AUG 16 2014
.SHORT TERM...VALID FOR SUN AND MON...
SOME MIXED SIGNALS REGARDING CONVECTIVE POTENTIAL THIS AFTERNOON
AND EVENING. CAPES OF 1000+ J/KG ALONG WITH INCREASING 0-6 KM BULK
SHEAR ARE FAVORABLE FOR STRONG STORMS IN OUR EAST...AND LATEST
ANALYSIS SHOWS UP TO AN INCH OF PRECIPITABLE WATER. HOWEVER...70
KT WESTERLY H3 JET NOSING INTO OUR NW CORNER WILL PUSH EAST AND
NORTHEAST OVER THE NEXT SEVERAL HOURS...SO GREATEST ASCENT WILL BE
TO OUR NORTH DURING THE PEAK HEATING HOURS...WITH FAIRLY STRONG Q-
VECTOR DIVERGENCE SUGGESTED BY THE MODELS OVER OUR CWA. ALSO...WE
ARE SEEING GRADUAL HEIGHT RISES AS THE JET BEGINS TO SHIFT NORTH.
THESE FACTORS CERTAINLY WORK AGAINST OUR TSTM POTENTIAL. LATEST
VISIBLE IMAGERY SHOWS A NICE CUMULUS FIELD FROM MILES CITY TO
BROADUS...AND GIVEN WE ARE SEEING MIXED WEST WINDS INTO ROSEBUD
COUNTY NOW...FEEL THE LATEST SFC ANALYSIS SUGGESTS BETTER TSTM
POTENTIAL WILL BE IN OUR EASTERN 4 COUNTIES. OVERALL FEEL THAT
STRONGER STORMS WILL SHIFT NORTH OVER TIME BUT CANNOT RULE OUT A
FEW STRONG STORMS IN OUR EAST GIVEN THE SHEAR AND INSTABILITY IN
PLACE. WILL CONTINUE TO HIGHLIGHT THIS POTENTIAL THROUGH AN HWO
AND SOCIAL MEDIA. LATEST RADAR SHOWS A DECENT STORM IN NORTHERN
TREASURE COUNTY AT 20Z.
GREATER CHANCE OF ACTUAL PCPN MAY BE LATER TONIGHT INTO SUNDAY AS
INITIAL JET BEGINS TO DEPART AND ANOTHER WEAK WAVE EMERGES FROM
THE NORTHERN GREAT BASIN...OFFERING A PERIOD OF COUPLED JET
FORCING IN OUR CWA. HAVE EXPANDED SCATTERED POPS IN OUR EAST TO
COVER THIS AND WILL KEEP OUR WEST AT ISOLATED GIVEN THE INFLUENCE
OF DRIER WESTERLY DOWNSLOPE WINDS. CANNOT DISCOUNT A FEW AFTERNOON
AND EVENING SHOWERS/TSTMS TOMORROW AS SHORTWAVE PASSES AND FLOW
TURNS NORTHWESTERLY. THIS ACTIVITY WILL NOT BE SEVERE AS HIGHER
THETA-E AXIS WILL HAVE SHIFTED INTO THE CENTRAL DAKOTAS. WE WILL
ALSO SEE GUSTY W-NW WINDS ACROSS MUCH OF THE AREA ON SUNDAY AS WE
TAP INTO THE INCREASED MID LEVEL FLOW.
WEAK RIDGING WILL BUILD OVER THE REGION MONDAY AND MAY GIVE US OUR
DRIEST DAY OVER THE NEXT FEW. AN AREA OF PV WILL EMERGE FROM
DIGGING PAC COAST TROF TO BRING PERHAPS ISOLATED TSTMS OVER OUR
WESTERN MTNS/FOOTHILLS MONDAY AFTERNOON AND EVENING. OTHERWISE THE
REMAINDER OF THE CWA SHOULD BE DRY ON MONDAY...WITH A LINGERING
SOMEWHAT GUSTY NW WIND IN OUR EAST.
TEMPERATURES WILL CONTINUE TO RUN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH EARLY NEXT WEEK WITH HIGHS IN THE 80S TO LOWER 90S.
JKL
.LONG TERM...VALID FOR TUE...WED...THU...FRI...SAT...
ONLY VERY MINOR CHANGES ONCE AGAIN THIS AFTERNOON FOR THE
EXTENDED FORECAST PERIOD. THE OVERALL STORY REMAINS THE
SAME...WITH MAINLY DRY CONDITIONS AND WARM CONDITIONS FOR
TUESDAY...AND SLIGHTLY COOLER AND WETTER CONDITIONS TO FOLLOW.
MODELS ARE JUMPING AROUND A BIT AND DIFFERING ON HOW THE UPPER LOW
OFF THE COAST OF SOUTHERN CALIFORNIA.
THE FLOW ALOFT BECOMES MORE SOUTHWESTERLY TUESDAY INTO
WEDNESDAY...WITH THE PACIFIC TROF APPROACHING AT AREA. THIS
SHOULD RESULT IN WARM AIR ADVECTION INTO THE AREA...KEEPING TEMPS
AROUND 90. FLOW WILL BRING MOISTURE BACK INTO THE REGION...AND
SLIGHT POTENTIAL FOR POPS ACROSS THE REGION.
HAVE MADE ONLY MINOR CHANGES TO CLEAN UP BORDERS FOR THE REMAINDER
OF THE PERIOD. MODELS AGREE ON SLIGHTLY MORE WESTERLY
POSITIONING OF THE TROF AND VERY SLOW EASTWARD PROGRESSION...BUT
ARE HAVING A HARD TIME GETTING A HANDLE WHAT HAPPENS WITH SOUTH
END OF THE TROF. MODELS CONTINUE TO FLIP FLOP ON INCORPORATION OF
TROPICAL SYSTEM...AS WELL AS SPLITTING OFF OF A CUT OF LOW AND
PROGRESSION OF THAT LOW. THE EC SEEMS TO GRAB ON TO PACIFIC FLOW
AND NO LONGER SPLITS OFF THE LOW...WHICH SHOULD RESULT IN MUCH
WETTER SIGNATURE...MEANWHILE GFS INDICATES MORE SHALLOW TROF AFTER
CUTTING OF RETROGRADING LOW IN SOUTH. THIS WILL STILL SEE SEVERAL
WAVES ACROSS THE AREA...BUT DOES NOT INCORPORATE TROPICAL SYSTEM
OR MONSOONAL FLOW...SO PRECIP POTENTIAL WOULD BE LESSENED. HAVE
OPTED TO HOLD ON TO MUCH OF INHERITED NUMBERS DUE TO THE
DIFFERENCES IN THESE IMPORTANT DETAILS.
HAVE ALSO KEPT TEMPS IN PLACE ACROSS THE REGION. TEMPS WILL NEED
SOME TWEAKING AS WELL IN FUTURE SHIFTS AS CONSISTENCY IMPROVES
ON SOME OF THESE DETAILS. AAG
&&
.AVIATION...
ISOLATED / SCATTERED SHOWER AND THUNDERSTORM DEVELOPMENT IS
OCCURRING NEAR KMLS AND WILL CONTINUE EASTWARD TOWARD KBHK THIS
AFTERNOON / EVENING. THERE WILL BETTER POTENTIAL FOR SHOWER AND
ISOLATED THUNDERSTORMS LATE TONIGHT AND EARLY SUNDAY MORNING.
LOCALIZED MVFR/IFR FLIGHT CONDITIONS CAN BE EXPECTED IN HEAVIER
PRECIP. OTHERWISE...VFR CONDITIONS WILL PREVAIL OVER ALL ROUTES.
AAG
&&
.PRELIMINARY POINT TEMP/POPS...
SUN MON TUE WED THU FRI SAT
-----------------------------------------------------------
BIL 061/088 060/088 061/091 062/089 060/081 058/079 058/082
22/T 21/B 12/T 22/T 23/T 33/T 33/T
LVM 052/088 051/089 052/090 052/086 052/077 048/076 048/080
21/N 12/T 22/T 23/T 33/T 33/T 33/T
HDN 058/090 057/089 057/093 058/091 056/086 054/083 054/085
22/T 21/B 12/T 22/T 23/T 33/T 33/T
MLS 062/088 061/087 061/091 062/091 060/084 058/083 058/083
33/T 21/B 12/T 22/T 23/T 33/T 33/T
4BQ 060/088 059/086 058/091 061/092 059/087 057/084 057/083
32/T 21/B 11/B 22/T 22/T 23/T 33/T
BHK 058/086 057/084 054/088 057/089 055/083 053/081 053/080
33/T 31/B 11/B 23/T 32/T 33/T 33/T
SHR 054/088 053/086 054/090 056/089 054/084 051/080 050/082
21/B 11/B 12/T 22/T 22/T 23/T 33/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Aug 16, 2:03 PM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
303 PM MDT SAT AUG 16 2014
MTZ032-033-037-172115-
CUSTER-FALLON-CARTER-
303 PM MDT SAT AUG 16 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON AND
EVENING. A FEW OF THE STORMS COULD BE STRONG WITH VERY HEAVY
RAIN...HAIL AND GUSTY WINDS. THE MOST LIKELY LOCATION FOR THE
STRONGER STORMS WILL BE NORTH AND EAST OF A LINE FROM FORSYTH TO
EKALAKA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JKL
In the hours before
Special weather statement, Aug 16, 12:57 PM MST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
157 PM MDT SAT AUG 16 2014
MTZ030-162100-
TREASURE MT-
157 PM MDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 155 PM MDT...DOPPLER RADAR WAS TRACKING A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES SOUTHEAST OF
MELSTONE TO 9 MILES NORTH OF CUSTER...AND MOVING EAST AT 25 MPH.
SMALL HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE
STORMS. LOCALLY BRIEF HEAVY RAIN SHOULD ALSO BE EXPECTED AS THE LINE
OF STORMS MOVES THROUGH THE AREA.
LOCATIONS IMPACTED INCLUDE...
HYSHAM...SANDERS AND MYERS.
LAT...LON 4647 10716 4639 10715 4639 10703 4631 10703
4630 10701 4618 10701 4621 10751 4622 10751
4622 10753 4625 10753 4627 10757 4629 10757
4631 10761 4648 10764 4648 10726
TIME...MOT...LOC 1955Z 286DEG 23KT 4646 10759 4626 10753
TESARSpecial weather statement, Aug 16, 2:43 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
343 PM MDT SAT AUG 16 2014
MTZ031-032-162215-
CUSTER MT-NORTHERN ROSEBUD MT-
343 PM MDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR MILES CITY...
AT 342 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 20
MILES WEST OF MILES CITY...MOVING EAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MILES CITY...HORTON...ULMER...TUSLER...SHEFFIELD...PARAGON AND MURN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4633 10631 4646 10632 4654 10569 4628 10577
TIME...MOT...LOC 2142Z 274DEG 29KT 4638 10626
TESAR
Special weather statement, Aug 16, 4:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
506 PM MDT SAT AUG 16 2014
MTZ033-162345-
FALLON MT-
506 PM MDT SAT AUG 16 2014
...SIGNIFICANT WEATHER ADVISORY...
AT 504 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES WEST OF CARLYLE...OR 17 MILES NORTH OF BAKER...MOVING EAST AT
25 MPH. ANOTHER STRONG STORM WAS NEAR WESTMORE...ALSO MOVING EAST AT
25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH ARE POSSIBLE WITH
THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
PLEVNA...OLLIE AND WESTMORE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. LIGHTNING CAN
STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE
A BUILDING OR VEHICLE.
&&
LAT...LON 4640 10405 4640 10468 4668 10458 4668 10442
4667 10442 4667 10436 4664 10435 4664 10404
TIME...MOT...LOC 2304Z 273DEG 23KT 4663 10423
TESARThunderstorm Wind, Fallon
- When
- August 16, 5:00 PM MST
- Where
- Fallon County, 0.69 mi S of Baker
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.360, -104.280
The Sheriff Dispatch reported that an 18 inch diameter tree was uprooted, along with many tree branches down in Baker from the very strong winds. In addition, tin roofing material was ripped from the firehouse.
Thunderstorm Wind, Fallon
- When
- August 16, 5:17 PM MST
- Where
- Fallon County, 1.46 mi SSW of Baker Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.350, -104.260
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Texas, August 16, 2014$245,000 · 61 kt wind · 6 events
- Damaging Wind in New Mexico, August 16, 2014$25,000 · 52 kt wind · 1 event
- Flash Flooding in Minnesota, August 16 to 17, 2014$20,000 · 2 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, August 16, 20145 events
- Damaging Wind in North Dakota, August 16, 201461 kt wind · 4 events
- Flood and Heavy Rain in Illinois, August 16 to 17, 20143 events
- Damaging Winds in Texas, August 16, 201461 kt wind · 2 events
- Flash Flood in Missouri, August 16, 20141 event
- Damaging Wind in North Carolina, August 16, 2014$3,000 · 50 kt wind · 1 event
- Funnel Cloud in South Dakota, August 16, 20141 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, August 16, 201458 kt wind · 1 event
- Tornado in Florida, August 16, 2014EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532475, 532472.